announcement

Help someone with useful health advice.

Dystonic Reaction

Dystonic Reaction

Dystonic reaction is a medical term used to describe a reaction occurring in the body due to certain medications. This article provides some information on the same.
Batul Nafisa Baxamusa
Last Updated: Apr 22, 2018
Case Study: A 25-year-old male with epilepsy was wheeled into the emergency room with a problem of stiff neck. He said he could not move his neck and his neck was arching towards the right. Further, the affected person said that he was not able to move for more than 1½ hours. He had taken an antiemetic Compazine before he experienced a stiff neck.
The above case study shows that the person was affected by a dystonic reaction to Compazine. This is an extra-pyramidal side effect that occurs after taking antipsychotic, as well as antiemetic medications. It has been observed that the dystonic drug reaction occurs in 90% people within 5 days after they begin with new antipsychotic medication.This side effect commonly occurs in those who are young and are more common in males.
What is Acute Dystonic Reaction?
It is a reaction that occurs after ingestion of certain medications like antipsychotics, antidepressants, as well as antiemetics. These reactions to Compazine, Phenergan, Inapsine, and Haldol are often observed by doctors. Dystonic drug reaction causes a lot of worry in the affected people who fear they are getting a heart attack. It causes sustained muscle reactions that lead to twisting, repetitive abnormal posturing, and even pain. This condition is rarely life-threatening but needs medical attention.
Causes
This reaction occurs due to an imbalance of dopaminergic and cholinergic neurotransmission. In simple words, it is caused by a chemical imbalance in the brain. This is usually due to brain damage after trauma, certain drugs, or a disease like Wilson's disease. In some cases, focal dystonia occurs in people who perform high precision hand movements, like musicians, artists, architects, and even engineers. A few people have a genetic predisposition to develop dystonia reaction when combined with certain environmental factors.
Risk Factors
There are a few dispositions that make a person vulnerable to dystonia drug reaction. These risk factors include:
  • Young age
  • Males are more prone than females
  • Family history
  • Recent use of cocaine
  • Previous occurrence
Medications Causing the Reaction
As already mentioned, there are certain medications like antipsychotics, antidepressants, and antiemetics, that cause this reaction. These include antipsychotics like:
  • Phenothiazines like prochlorperazine
  • Butyrophenones like haloperidol
  • Thioxanthenes like thiothixene
The antiemetics that lead to dystonic reaction are:
  • Prochlorperazine
  • Metoclopramide
The antidepressants and serotonin receptor agonists that cause this condition are buspirone and sumatriptan. Other medications include:
  • Erythromycin
  • Chloroquine
  • Carbamazepine
  • Cimetidine
  • Vigabatrin
  • Ranitidine
  • Cocaine
Types
It manifests itself in different ways affecting different parts of the body. These types are as follows:
Oculogyric Crisis
In this dystonic drug reaction, the affected person experiences rotatory eye movements or has a deviated gaze.
Blepharospasm
This is spasm of the eyelid, where the affected person is unable to open his/her eyes. He/she may also experience spasm of other facial muscles.
Buccolingual Crisis
An affected person experiences a protruding or pulling sensation of the tongue when affected by buccolingual crisis due to a dystonic reaction.
Laryngeal Dystonia
This is a very rare type. It is a life-threatening condition where the affected person experiences throat pain, stridor, dyspnea, and dysphonia.
Torticollis, Antecollis, or Retrocollis
The affected person experiences neck twisting, head forced backwards or forward.
Torticopelvic Crisis
The affected person experiences abnormal rigidity of the body along with pain.
Scoliosis or Lordosis
The affected person experiences lateral flexion or extension of the spine.
Opisthotonic Crisis
The body of the affected person undergoes a spasm, characterized by arching back, upper limb flexion, and lower limb extension.
Symptoms
Apart from the aforementioned characteristic signs of acute dystonic reaction, here are the symptoms. The affected people begin to feel uneasy initially. Then, the uneasiness progresses to anxiety, irritability, and develops feelings of 'getting away'. He/she begins to fidget, pacing around the room after taking any of the aforementioned medications. Severe symptoms include muscle spasms, twitching, and jerking of the body. Furthermore, he/she develops a stranger posture, tachycardia, and cannot speak properly. This is because the facial, tongue, or neck muscles develop spasms.
Treatment
The first line of treatment is administering 1-2 mg of benztropine. You will find that the affected person improves dramatically within 5 to 20 minutes. However, if the symptoms persist after 15 to 20 minutes, give him/her a second dose. In case of a child, give him about 0.02 mg/kg to 1 mg of benztropine. If this does not work, you need to consider an alternative diagnosis.
The second line of treatment is administering benzodiazepines. This helps in relieving the muscle spasm and anxiety. This treatment is used when the benztropine administration does not work. You can administer a diazepan dose of 5 to 10 mg IV/PO.
The effects of the side effect is reversible. However, if the dystonia symptoms persist consider an alternative diagnosis and treatment. It is always better to consult a doctor before taking any home remedies, supplements, or following any treatment. He/she will be able to provide an advice that is safe and effective for an individual's specific needs and diagnose a particular health problem based on their personal medical history.
Disclaimer: This HealthHearty article is for informative purposes only, and should not be used as a replacement for expert medical advice.